Hail, Allen
- When
- April 23, 12:25 AM EST to 12:26 AM EST
- Where
- Allen County, 0.87 mi NW of Lima
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -84.110
Thunderstorms developed along a slow moving frontal boundary during the late evening hours of the 22nd and continuing into the 23rd. A few reports of hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Thunderstorms developed along a slow moving frontal boundary during the late evening hours of the 22nd and continuing into the 23rd. A few reports of hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 22, 7:06 PM EST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 806 PM EDT FRI APR 22 2011 .AVIATION.../00Z TAFS/ POTENT UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED SFC CYCLONE WILL PUSH EAST THROUGH THE REGION DURING THE PERIOD. SFC LOW WILL ADVECT OVER THE FA TONIGHT...WITH LIFTING OF THE SFC WARM FRONT NORTH INTO THE FA. STEEP MID LEVEL LAPSE RATES COMBINED WITH LARGE SCALE ASCENT AND LL FORCING WILL SUPPORT SHRA AND TS THROUGH THE EVENING AND INTO THE EARLY MORNING HOURS. VIS AND CIG RESTRICTIONS WILL CONTINUE TO WAVER IN THE LOWER MVFR TO IFR RANGE WITH SCT IFR CIGS POSSIBLE NORTH OF THE WARM FRONT. COLD FRONT WILL RAPIDLY PROGRESS EAST THROUGH THE AREA LATE TONIGHT...WITH LL DRYING AND A TREND TO VFR CIGS/VIS BY SAT MORNING/AFTERNOON. STRONGER TS CELLS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER THIS EVENING. && .PREV DISCUSSION... /ISSUED 436 PM EDT FRI APR 22 2011/ ..HEAVY RAIN LIKELY NEXT WEEK... SHORT TERM... POTENT BUT WKNG MCV OVR NW IN WILL CONT EWD THROUGH MID AFTN W/ATTENDANT HEAVY STRATIFORM RAIN SHIELD SPREADING EWD INTO NW OH SHORTLY. HWVR ATTN FOCUSED ON SHARP MID LVL TROUGH OVR SD AND ATTENDANT SFC WAVE OVR WRN MO. STG DESTABILIZATION CONTS ACRS MUCH OF MO THIS AFTN E OF SFC WAVE AND W/RAMPING LLJ TIED TO EJECTING ML TROUGH XPCD RENEWED CONVN TO FIRE BOTH NORTH OF SFC WMFNT EXTENDING FM CNTRL MO EWD INTO SRN IN AND ALG CDFNT TRAILING SWWD INTO ERN OK BY MID AFTN. HRRR SIMILAR TO 12Z HIGHRES GUIDANCE DVLPG VIGOROUS CONVN ACRS NRN IL TWD 21-22Z AND SHIFTING IT RAPIDLY EWD ACRS THE CWA BTWN 00-06Z THIS EVENING. CERTAINLY A POTENTIAL FOR HEAVY RAIN OVRTOP SATURATED GROUND...HWVR GIVEN THE DEGREE OF FLW ASSOCD OUT AHD OF OPENING AND NEWD ACCELERATING ML TROUGH ...RAPID MOVEMENT OF ADDNL PCPN NEGATES A GREATER POTENTIAL FLOOD RISK AND ASSOCD HEADLINES WHICH ARE BTR SUITED FOR CONSIDERATION IN DYS3-4. SVR RISK APPEARS MARGINAL GIVEN CONVECTIVELY MODIFIED DEEP/STABLE BUBBLE EXTNDG WWD THROUGH CNTRL IL. HWVR WMFNTL BNDRY BULGING RAPIDLY NEWD THROUGH NRN MO AHD OF EJECTING MID LVL TROUGH AND ATTENDANT SFC WAVE. ELEVATED CAPE IN PRESENCE OF INCREASING HGT FALLS AND RAMPING ASCENT SHLD YIELD MODERATELY VIGOROUS UPDRAFTS YET XPC MAINLY SUB-SVR HAIL OUT OF THE STRONGEST CORES. OTHERWISE XPC LWR BNDRY LYR WILL REMAIN COLD AND STABLE W/WIND DAMAGE THREAT UNLIKELY. OTHERWISE LARGE SCALE DRY SLOT SWEEPS EWD LT TONIGHT AND SAT. WINDY CONDS XPCD SAT AIDED BY INSOLATION AND LAGGING LL CAA. GIVEN DEPTH OF POTENTIAL MIXING AND SUNSHINE...BUMPED MAX TEMPS SLIGHTLY HIGHER ESP IN LIGHT OF 12Z MET MOS JUMP WHICH IS NOW MORE IN LINE W/WARMER MAV MOS GUIDANCE. NXT UPSTREAM SW DRIVING THROUGH THE EPAC THIS AFTN WILL DRIVE INLAND TONIGHT AND DIG FURTHER ACRS THE SRN ROCKIES SAT. BACKING FLW DOWNSTREAM AND CONTD BUBBLE OF RICH THETA-E SOUTH OF STALLED SFC FNTL ZONE WILL LEAD TO ANOTHER ROUND OF SHOWERS SAT NIGHT. ALOT OF SPREAD SEEN IN 12Z MODEL GUIDANCE ON PLACEMENT OF SFC BNDRY AND GENERALLY FVRD PLACEMENT ALG/NR OH RVR. ADDED SOME TEMPORAL DETAIL BASED ON HIGHRES GUIDANCE BUT THAT MAY BE FUTILE GIVEN GENERAL MODEL STRUGGLES ON SFC BNDRY EVOLUTION AND PLACEMENT LAST WEEK AND CONTD DIFFICULTY ON TIMING/INTENSITY OF SW DISTURBANCES. IN THE LEAST MID RANGE POPS STILL WARRANTED FOR NOW. LONG TERM... SUNDAY THROUGH FRIDAY...A VERY ACTIVE PATTERN THIS PERIOD WILL LIKELY PRODUCE HEAVY RAINFALL FOR MUCH OF THE PERIOD FROM LATE SUNDAY THROUGH WEDNESDAY AS SHORT WAVE TROFS EJECT OUT OF THE MAIN TROF WEST TROF AND MOVE NORTHEAST. THERE WILL BE PLENTY OF MOISTURE AVAILABLE AS THE SYNOPTIC FLOW REMAINS FAVORABLE FOR GULF MOISTURE TO STREAM NORTHEAST INTO THE MIDWEST. THE GFS AND ECMWF HAVE GENERALLY BEEN TRENDING THIS PATTERN MORE ACTIVE WITH HEAVY PRECIPITATION POSSIBLE INTO WEDNESDAY NIGHT. CURRENT THINKING IS SHOWERS AND STORMS WILL DEVELOP BY SUNDAY NIGHT AS ANOTHER SHORT WAVE ARRIVES. HEAVY RAIN POSSIBLE AS LOW LEVEL THETA E CONVERGENCE COMBINES WITH UPPER LEVEL SUPPORT TO PRODUCE RAINFALL. FLOOD WATCHES FOR EARLY NEXT WEEK WILL LIKELY BE NEEDED...BUT FOR NOW HAVE CONTINUED THE HYDROLOGICAL OUTLOOK/ESF PRODUCT AND HAZARDOUS WEATHER OUTLOOK TO OUTLINE HAZARDS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR LMZ043-046. && SHORT TERM...T LONG TERM...SKIPPER AVIATION...JC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1020 PM EDT FRI APR 22 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-240230- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1020 PM EDT FRI APR 22 2011 /920 PM CDT FRI APR 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT OCCASIONAL THUNDERSTORMS WILL COME TO AN END LATE TONIGHT. SOME OF THE STORMS MAY PRODUCE SOME LOCALIZED HEAVY RAINFALL THAT MAY PRODUCE SOME FLOODING ALONG WITH SOME HAIL. FLOODING WILL CONTINUE TODAY AND TONIGHT ALONG PORTIONS OF THE TIFFIN AND WABASH RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXTENDED PERIOD OF THUNDERSTORM CHANCES CONTINUES SUNDAY NIGHT THROUGH WEDNESDAY. THE BEST CHANCE FOR STORMS APPEARS TO BE MONDAY THROUGH TUESDAY...WITH TUESDAY STORMS POSSIBLY STRONG TO SEVERE. THERE IS A HIGH RISK OF FLOODING NEXT WEEK DUE TO ALREADY SATURATED SOILS AND SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT SPOTTER REPORTS WILL BE APPRECIATED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-240230- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1020 PM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXTENDED PERIOD OF THUNDERSTORMS CHANCES CONTINUES SUNDAY NIGHT THROUGH WEDNESDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY AGAIN ON TUESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1246 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL PENNVILLE 40.49N 85.15W
04/23/2011 M1.75 INCH JAY IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100681SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EDT SAT APR 23 2011
MIZ077>079-230515-
BERRIEN MI-CASS MI-ST. JOSEPH MI-
1249 AM EDT SAT APR 23 2011
AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BUCHANAN...MOVING EAST AT 55 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
NILES...
DOWAGIAC...
CASSOPOLIS...
EAU CLAIRE...
SUMNERVILLE...POKAGON AND INDIAN LAKE...
DAILEY...
LAT...LON 4194 8569 4179 8646 4197 8653 4208 8607
4208 8574
TIME...MOT...LOC 0449Z 253DEG 46KT 4191 8637PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
106 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HAIL MARION 40.56N 85.66W
04/23/2011 E0.75 INCH GRANT IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100682
NDMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 AM EDT SAT APR 23 2011
INZ018-OHZ004-015-230545-
ALLEN IN-DEFIANCE OH-PAULDING OH-
112 AM EDT SAT APR 23 2011
AT 103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FORT WAYNE...MOVING
NORTHEAST AT 55 MPH. THIS STORM WILL CONTAIN HALF INCH HAIL...
FREQUENT LIGHTNING... AND HEAVY DOWNPOURS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FORT WAYNE
HICKSVILLE...
WOODBURN AND GRABILL...
ANTWERP...
GEORGETOWN...
LAT...LON 4094 8516 4110 8527 4129 8483 4128 8481
4130 8480 4139 8458 4119 8444
TIME...MOT...LOC 0511Z 243DEG 47KT 4106 8511SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
116 AM EDT SAT APR 23 2011
INZ025>027-032-033-OHZ024-230545-
ADAMS IN-BLACKFORD IN-GRANT IN-HUNTINGTON IN-VAN WERT OH-WELLS IN-
116 AM EDT SAT APR 23 2011
AT 107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VAN BUREN...OR 6 MILES NORTHEAST OF GAS
CITY...MOVING NORTHEAST AT 65 MPH.
ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BLUFFTON...
DECATUR AND MONROE...
WELLSBURG...TRAVISVILLE AND PONETO...
VERA CRUZ...LINN GROVE AND NORTH OAKS...
CRAIGVILLE...CURRYVILLE AND MAGLEY...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4065 8553 4094 8485 4094 8480 4095 8480
4097 8477 4076 8464 4072 8477 4072 8479
4071 8480 4059 8516 4059 8519 4057 8520
4049 8543
TIME...MOT...LOC 0516Z 243DEG 54KT 4061 8538PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
122 AM EDT SAT APR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM HAIL FORT WAYNE 41.08N 85.13W
04/23/2011 E0.50 INCH ALLEN IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100683The Northern Indiana radar (KIWX), 149 km away, was scanning. The volume nearest the first event began at 05:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302316.